Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 161, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2003, 12:36 AM CDT for Cottonwood County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 12:36 AM CDT (05:36 UTC)
- Expired
- Jul 4, 2003, 1:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 9:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -708 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
627
WUUS53 KFSD 040536
SVRFSD
MNC033-040615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1236 AM CDT FRI JUL 4 2003
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 115 AM CDT
* AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 9 MILES SOUTHWEST OF WESTBROOK TO
18 MILES SOUTHWEST OF MOUNTAIN LAKE...OR FROM 8 MILES EAST OF
SLAYTON TO 4 MILES NORTH OF LAKEFIELD...MOVING NORTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
JEFFERS AROUND 1250 AM CDT
MOUNTAIN LAKE AROUND 1255 AM CDT
THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
LAT...LON 4417 9546 4386 9544 4388 9488 4407 9491
4411 9514 4419 9515
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 8:25 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 3, 8:25 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 825 PM CDT THU JUL 3 2003 00Z OBJECTIVE SFC ANALYSIS INDCD BAROCLINIC ZONE FM NR KSLB WWD TO S OF KYKN. WK SFC LO WAS NR KOFK. SYNOPTIC CDFNT WAS JUST MOVING INTO NW SD WITH DRYLINE/SFC TROF S THRU WRN SD INTO WRN NEB. AREA 88-DS INDC RW/TRW PUSHING NE INTO NRN NEB AND WL MV INTO SRN SD BY 02Z. THIS COMPLEX SHLD GRADUALLY WEAKEN AS IT MOVES NE INTO OUR AREA AS CONVECTION IS LARGELY DRIVEN BY INSOLATION. OTHER CONVECTION CONTS TO INCREASE ACROSS WRN SD...AND THIS TREND IS EXPECTED TO CONT OVERNIGHT AS 45 KT LO LVL JET INCREASES WEST OF CURRENT NEB COMPLEX. ADDITIONAL DVLPMENT IS ALSO LIKELY ALONG STRNRY BOUNDARY W OF CURRENT COMPLEX AND AHEAD OF WRN SD ACTIVITY AFTR 05Z. GIVEN THE MAGNITUDE OF LO LVL JET ACROSS CNTRL NEB FOCUSING ON STNRY BOUNDARY ACROSS NRN NEB...MCS DVLPMNT LIKELY ALONG SD/NEB BORDER INTO SRN SD. LIFTING AN ELEVATED PARCEL WLD GIVE AOA 2000 J/KG OF CAPE WITH SHEAR ABOVE THE INVERSION OF 40 KTS. THUS ELEVATED SVR WL BE POSSIBLE THRU THE NIGHT ACROSS CWA. HEAVY RAIN THOUGH IS THE MAIN THREAT AS FLASH FLOOD GUIDANCE IN SRN CWA RUNNING AROUND 2 INCHES. WL CONSIDER FLASH FLOOD WATCH OVER THE NEXT COUPLE OF HOURS ONCE WE HAVE MORE CONFIDENCE IN WHERE EVOLUTION OF SYSTEM WL TAKE PLACE. AS FAR AS ZONES...WL UPDATE TO INCREASE POPS...ESPECIALLY ACROSS THE SRN AREAS. OTHERWISE TMPS AND WINDS SEEM ON TRACK. UPDATED GRIDS AND ZONES OUT BY 9 PM. .FSD...NONE BOUSTEAD
Hazardous weather outlook, Jul 3, 4:06 PM CDT, 8 hours 30 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 406 PM CDT THU JUL 03 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE CHANCE FOR THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG UPPER LEVEL DISTURBANCE...AND ASSOCIATED COLD FRONT MOVES INTO THE NORTHERN PLAINS. THUNDERSTORMS WILL DEVELOP THIS EVENING OVER THE WESTERN HIGH PLAINS...FROM WESTERN NORTH DAKOTA SOUTH INTO WESTERN SOUTH DAKOTA. THESE THUNDERSTORMS WILL MOVE EAST INTO THE AREA AFTER MIDNIGHT. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...WITH THE MAIN THREAT BEING DAMAGING WIND...BUT ISOLATED LARGE HAIL IS ALSO POSSIBLE. DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM. FLOODING... FLOODING CONTINUES ALONG THE LOWER VERMILLION RIVER IN AREAS NEAR WAKONDA THROUGH THIS AFTERNOON. THE LOWER VERMILLION SHOULD BE BELOW FLOOD BY LATE AFTERNOON. REFER TO THE LATEST FLOOD STATEMENTS FOR SPECIFIC FORECASTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO FRIDAY MORNING...WITH THE BEST CHANCE SOUTHEAST OF A LINE FROM YANKTON SOUTH DAKOTA THROUGH SIOUX FALLS TO MARSHALL MINNESOTA. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ANOTHER CHANCE OF THUNDERSTORMS WILL DEVELOP SATURDAY AFTERNOON IN SOUTH CENTRAL SOUTH DAKOTA...AND SPREAD EAST OVER THE AREA SATURDAY NIGHT AND SUNDAY. SOME OF THESE THUNDERSTORMS COULD ALSO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BOUSTEAD
In the hours before
Local storm report, Jul 3, 11:56 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1156 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM BEAVER CREEK MN 59 MPH TSTM GUST
07/03/03 ROCK MEASURED BY MNDOT
AUTOMATED OBSERVING
EQUIPMENT.Local storm report, Jul 4, 12:07 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO TIME OF REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1138 PM BEAVER CREEK MN 59 MPH TSTM GUST
07/03/03 ROCK MEASURED BY MNDOT
AUTOMATED OBSERVING
EQUIPMENT.Local storm report, Jul 4, 12:10 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1204 AM SANBORN IA 70 MPH TSTM GUST
07/04/03 OBRIEN CAMPER TOPPLED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 4, 12:23 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1118 PM SIOUX CENTER IA 66 MPH TSTM GUST
07/03/03 SIOUX RECORDED ON AUTOMATED
OBSERVING EQUIPMENT.
REPORTED BY MEDIA.
1135 PM ORANGE CITY ARPT IA 62 MPH TSTM GUST
07/03/03 SIOUX RECORDED ON AUTOMATED
OBSERVING EQUIPMENT.
1155 PM CHEROKEE IA WIND DAMAGE
07/03/03 CHEROKEE TREES DOWN. REPORTED BY
STORM SPOTTER.
1200 AM EGAN SD 60 MPH TSTM GUST
07/04/03 MOODY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1220 AM SPENCER IA 60 MPH TSTM GUST
07/04/03 CLAY RECORDED ON OBSERVING
EQUIPMENT. REPORTED BY
MEDIA.Local storm report, Jul 4, 12:27 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO TIME OF REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM SIOUX FALLS SD 63 MPH TSTM GUST
07/03/03 MINNEHAHA MEASURED BY AUTOMATED
OBSERVING EQUIPMENT.Local storm report, Jul 4, 12:29 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1229 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM SIBLEY IA 60 MPH TSTM GUST
07/04/03 OSCEOLA REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 11:08 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 67 min |
| Jul 4, 12:00 AM CDT | Severe Thunderstorm Warning | FSD | Nobles | 45 min |
| Jul 4, 12:11 AM CDT | Severe Thunderstorm Warning | FSD | Murray, Pipestone | 49 min |
| Jul 4, 12:23 AM CDT | Severe Thunderstorm Warning | FSD | Jackson | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.